Alert archive / Illinois / Small Craft Advisories in 2018

Small Craft Advisory 21, NWS Chicago, IL

February 25, 2018

NWS Chicago, IL issued this small craft advisory at Feb 25, 2018, 2:33 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2018, 2:33 PM CST (20:33 UTC)
Expired
Feb 25, 2018, 10:00 PM CST
In force
7 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

534 
WHUS73 KLOT 252033
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
233 PM CST Sun Feb 25 2018

LMZ740>745-260400-
/O.CAN.KLOT.GL.W.0013.000000T0000Z-180225T2100Z/
/O.NEW.KLOT.SC.Y.0021.180225T2033Z-180226T0400Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
233 PM CST Sun Feb 25 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING...

The National Weather Service in Chicago has issued a Small Craft
Advisory, which is in effect until 10 PM CST this evening. The
Gale Warning has been cancelled. 

* WINDS...to 30 kt.

* SIGNIFICANT WAVES...To 5 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

LMZ080-669-671-673-675-777-779-870-872-874-876-878-252145-
/O.EXP.KLOT.GL.W.0013.000000T0000Z-180225T2100Z/
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
233 PM CST Sun Feb 25 2018

...GALE WARNING WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

Winds have subsided below gale force levels across the south half
of Lake Michigan.

$$

LMZ261-362-364-366-563-565-567-868-260300-
/O.CON.KLOT.GL.W.0013.000000T0000Z-180226T0300Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
233 PM CST Sun Feb 25 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WINDS...Southwest to 40 kt.

* SIGNIFICANT WAVES...To 12 ft.

* OCCASIONAL WAVES...To 16 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

KMD
2 follow-up statements
375 
WHUS73 KLOT 260239
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
839 PM CST Sun Feb 25 2018


LMZ261-362-364-366-563-565-567-868-260345-
/O.EXP.KLOT.GL.W.0013.000000T0000Z-180226T0300Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
839 PM CST Sun Feb 25 2018

...GALE WARNING WILL EXPIRE AT 9 PM CST THIS EVENING...


$$

LMZ740>745-260400-
/O.CON.KLOT.SC.Y.0021.000000T0000Z-180226T0400Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
839 PM CST Sun Feb 25 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS
EVENING...

* WINDS...to 25 kt.

* SIGNIFICANT WAVES...To 5 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


KJB
941 
WHUS73 KLOT 260334
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
934 PM CST Sun Feb 25 2018



LMZ740>745-260445-
/O.EXP.KLOT.SC.Y.0021.000000T0000Z-180226T0400Z/
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
934 PM CST Sun Feb 25 2018

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM CST THIS EVENING...


$$


KJB

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Feb 25, 1:19 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 25, 1:19 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
119 PM CST Sun Feb 25 2018

.SHORT TERM...
1102 AM CST

Through Monday...

Gusty winds in place today will continue this afternoon, but
diminish soon after sunset. Although an additional slight increase
in speeds may arrive here by midday with better mixing, don't
anticipate them to be as strong as the winds late last night into
earlier this morning. WAA returns on Monday, and with sunny skies
and southwest winds in place, still expect highs in the 50s on
Monday.

Rodriguez

&&

.LONG TERM...
115 PM CST

Monday night through Sunday...

Mild conditions will begin the period as low amplitude ridging
aloft traverses the midwest. At the surface, high pressure in
response to the ridging aloft will expand across the eastern third
of the country. Southwest flow behind the high and in response to
a northern stream surface low near the Canadian border will lead
to unseasonably mild conditions, with any moisture sources still
cut off. Highs in the 50s to around 60 will bring another taste of
spring.

High pressure will shift off the Atlantic on Tuesday night into
Wednesday. A cold front associated with the northern stream low
will shift through Wisconsin and south across the lake Tuesday
night into early Wednesday. Meanwhile, weak impulses in the
southern stream flow will tap into gulf moisture but largely
south along the Ohio valley. Much of northern Illinois and
northwest Indiana will remain on the fringes of these two systems
precipitation wise, and therefore some scattered light rain is
possible mainly far north and far south. The cold front will bring
a temperature contrast between far northern Illinois and the
lakefront which will hold in the mid 40s or so, though areas south
of I-80 which will stay on the warm side of the front will make
another run at the upper 50s.

Our next system of interest continues to be an upper low that
really is still taking shape off the Pacific Northwest coast. This
low will dip into southern CA and eventually shift into the Ohio
valley. Additional upper level forcing will come from energy off
the Canadian Pacific coast. It is the phasing of these systems
which looks to impact the strength of the associated combined
system. Given the lack of sampling thus far by the upper air
network, there is significant spread in the extended models on
the track, system phasing, and strength of the low, so specific
impacts are tough to say just yet. What we can say is
precipitation chances will increase Wednesday night and continue
into Thursday morning. The deeper gulf moisture will likely remain
confined south of our region, but models do still prog seasonally
elevated moisture values which could bring decent rainfall to
some areas. Guidance does also indicate a potential significant
batch of precipitation on the back side of the approaching low.
Models up to this point have largely kept the precip as rain until
the tail end where a few tenths of snow may still be possible,
and will continue to favor this solution in the forecast for now
given very few GEFS members supporting much snow south of the
Wisconsin border. The 12z EC depicts some of the concerns as it
now features more of a closed low solution aloft (like the GFS).
There is not a huge surge of arctic air in its solution, but the
associated dynamic cooling from its strong back side precip shield
could support more of a wet snow profile on the tail end of the
event.

High pressure will hold for most of the weekend for dry conditions
and seasonal temps in the low to mid 40s.

KMD

&&

.AVIATION...
For the 18Z TAFs...

Gusty southwest winds will continue this afternoon, but diminish
soon after sunset. Although an additional slight increase in
speeds may arrive here by midday, don't anticipate them to be as
strong as the winds late last night into earlier this morning.
MVFR ceilings will continue to depart to the east over the next
hour, with all locations observing VFR conditions for the
remainder of the forecast period.

Rodriguez

&&

.MARINE...
115 PM CST

Strong low pressure that brought has strong gales and a brief
period of storm force gusts to the north half will shift into
Quebec tonight and allow winds to drop below gale force by early
evening. High pressure will build across the Ohio Valley later
today and continue into Monday which will result in a moderate
west to southwest breeze into early Tuesday as winds approach 30
kt. Low pressure moving east across the Canadian Prairies on
Tuesday will send another cold front down Lake Michigan Tuesday
evening/night. Another potentially significant low will develop
over the Central Plains midweek and lift into the Midwest on
Thursday. Gales are a strong possibility, especially on the
backside of this system Thursday and Thursday night.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-
     LMZ779 until 3 PM Sunday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Feb 25, 4:47 AM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
447 AM CST Sun Feb 25 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
261100-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
447 AM CST Sun Feb 25 2018 /547 AM EST Sun Feb 25 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Today and Tonight.

WEATHER HAZARDS EXPECTED:

  Elevated Non Thunderstorm Wind Risk.

DISCUSSION:

Winds will gust to around 40 mph at times today, especially this
morning.

Portions of the many area rivers will remain in flood.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thursday...
  Limited Non Thunderstorm Wind Risk.

In addition, portions of the many area rivers will remain in
flood.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-261100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
447 AM CST Sun Feb 25 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

  Gale Force Winds or Very Hazardous Waves are likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wednesday...
  Hazardous Conditions for Small Craft are likely.
Thursday and Friday...
  Gale Force Winds or Very Hazardous Waves are likely.
Saturday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-261100-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
447 AM CST Sun Feb 25 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

Gale force winds are likely today over the entire lake and into
this evening over northern portions of the lake.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gales are possible Thursday into Friday.

&&

- Izzi

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.